Is Codeine an Opioid?
The drug codeine, which is used in prescription cough medications, is an opioid. Though it is considered less potent than oxycodone or hydrocodone, it has contributed to the opioid addiction epidemic in the United States and around the world. Like other opioids, codeine binds to receptors in the brain that are involved in pain perception as well as breathing. While more potent opioids, like oxycodone, are intended to treat pain, codeine is intended to treat severe coughing, and suppressing breathing is one way to manage cough from more serious diseases.
The medication was once available over the counter in the US, which led to an explosion of abuse and addiction in the 1990s, largely due to the popularity of lean, purple drank, Sizzurp, and similar concoctions involving codeine cough syrup, soda or alcohol, and even hard candy.
Now that the Drug Enforcement Administration (DEA) regulates codeine under the Controlled Substances Act (CSA), a painkilling dose of codeine is considered Schedule II. This means that the opioid drug has an important medical use, but it can lead to substance abuse, too. Lower doses of the drug in different medications may be Schedule III, IV, or even V – hardly regulated and easy to access with a prescription.
Even when taken as prescribed, codeine can cause side effects; however, these are more likely to become intense or serious in people who abuse codeine.
Common side effects include:
- Dry mouth
- Racing heartbeat
- Vision changes
- Abdominal pain, nausea, vomiting, or constipation
- Drowsiness, sleepiness, or sedation
Because codeine is an opioid, it is possible to overdose on it. If any of these occur in a person, it is important to call 911. A person who is overdosing needs immediate medical attention to survive.
- Physical weakness
- Stomach or intestinal spasms
- Tiny pupils
- Uncontrollable muscle twitches
- Cold, clammy skin
- Low blood pressure
- Passing out and cannot be aroused
- Weak pulse
- Blue tint to skin, especially around the nose, under the fingernails, or on the lips
- Breathing struggles, including slow, irregular, or depressed breathing
- Stopped breathing
A person who abuses codeine is more likely to experience withdrawal symptoms if they stop taking the drug.
- Anxiousness, irritability, or restlessness
- Insomnia or other sleeping trouble
- Watery eyes
- Runny nose
- Excessive yawning
- Muscle aches and pains
- Faster heart rate
- Appetite loss
- Abdominal cramps, nausea, vomiting, or diarrhea
- Enlarged pupils
A person who takes codeine may develop tolerance to the drug, and experience withdrawal symptoms and side effects even when taking the medication as prescribed. Again, these experiences are more likely to occur in those who abuse codeine, especially at high doses.
- Talking or thinking about codeine a lot
- Lying about, downplaying, or becoming anxious or aggressive when asked about codeine consumption
- Feeling nervous about the prescription and when the next dose will come
- Being unable to stop consuming the drug
- Hiding evidence that it is being consumed
- Stealing codeine or money to buy codeine
- Struggling at work or school
- Experiencing changes to hygiene, sleep patterns, and physical health
- Choosing to take codeine rather than attend other social activities
I WANT TO LEARN MORE ABOUT:
It’s not too late to start over
Get Help Now